If you've been following along my posts on the substituted cathinones you will recall that cathinone is beta-keto-amphetamine. And much like amphetamine, chemists can hang little bits off the core structure to create new and interesting drugs which may offer different subjective experiences. For people who are into that sort of thing. The compound termed "Methylone" is the cathinone cousin of 3,4-methylenedioxymethamphetamine or MDMA. Which we've discussed a time or two on this blog. As we've also discussed, MDMA can result in significant medical emergency and death. Yes, really, it is the MDMA.
A Case Report has just popped up on the preprint queue of the Journal of Analytical Toxicology. In it, Pearson and colleagues detail three cases of fatality involving the methylone compound. For me the interest is the way this slots neatly into the Case Reports on MDMA fatalities, especially given the drug-discrimination paper that was our first introduction to the cathinones on this blog. Although there is great diversity, MDMA cases frequently involve an individual who was "found collapsed" by friends. Emergency medical services are invoked, whereupon the individuals are frequently found with high body temperature, rhabdomyolysis, hyponatremia (dilute blood) and may have seizure-like symptoms. Cardiac arrest is not uncommon during the course of care, as is cascading organ failure. Diversity rules the day. Some individuals have been rave dancing, some have not. Some were exposed to a broad array of other psychoactives. Alcohol, nicotine and cannabis are very common but you also see methamphetamine, caffeine and a list of other stimulant/entactogen/hallucinogen class drugs. The denialists like to point to the other factors as causal, insisting that "pure MDMA" is as safe as sea salt. My position is that the great similarity of clinical courses across the diversity of "other factors" makes it even more convincing that the single shared factor, i.e., MDMA, is the causal factor. ....plus there's this little thing called the preclinical literature.
As always with Case Reports, the work by Pearson et al. will be less than satisfying. It is only through the gradual building of the Case Reports and the addition of preclinical investigations that we will really know what is going on. But every journey starts with a single step....
The second case is the most canonical, to my eye. A 19 year old woman at a rave was observed to collapse, briefly recover, claim to "not feel well" and then exhibit seizure-like symptoms. She went into asystole en route to the Emergency Department and had a body temperature of 103.9 F. She was found negative for cocaine metabolite, cannabinoids,
opiates, benzodiazepines, phencyclidine, amphetamines, barbiturates, methadone and propoxyphene on immunoassay and positive for methylone and lamotrigine. Wait, what? This anticonvulsant sodium channel blocker is a most interesting finding. Was it being used intentionally (by the user or the tablet manufacturer) to modulate the methylone effect on monoamines? Perhaps. Or was she an epileptic prescribed an anticonvulsant? That would be interesting given this prior MDMA-related Case and the Giorgi et al. 2005 preclinical study.
Case 1 is a little more unusual, if we're assuming methylone acts much like MDMA. In this case a 23 year old male was acting erratically in public and was detained by the police and transported to the ED. This one sounds a bit more like a classical amphetamine case, with reports of forced restraint, combativeness and, sigh, the strength-of-five*-men thing. Initial symptoms included rhabdomyolysis, a body temperature of 105.9F, seizure and renal failure. After about 3.5 hrs of care a series of cardiac arrest/recovery events culminated in a fatal arrest about 24 hrs after admission. The blood workup detected detected methylone, dextromethorphan, cotinine, caffeine and lidocaine and the Medical Examiner ruled it due to methylone. As we've occasionally seen from the outside of the deaths of the rich and famous, the MEs are seemingly going on an assessment of drug levels to reach their decision. One might assume that the levels of the other drugs were considered to be below the threshold for causing a death. Naturally, we are in the purest speculation territory to start dreaming up drug interaction stories. For me, the strength will eventually lie in matching up the constellation of clinical symptoms with all the cases of fatality and medical emergency that involve methylone. I'd like to know a bit more about the dextromethorphan, however, given that it is degraded by the same CYP2D6 hepatic enzyme which degrades MDMA and, presumably, methylone. Dextromethorphan is also capable of causing serotonin syndrome, thus might have the same direction of effect as methylone in this context, i.e., this may support a relatively simple additive-effects conclusion.
The final case is just plain disturbing. A 23 year old male was acting erratically in an after-hours club when management had him secured to a chair in a van outside with plastic wrap. He was left there for 3-4 hours before being discovered. Paramedics found low blood pressure, weak (but rapid) heart rate and convulsions. Upon arrival at the ED, he had body temperature of 107 F and died after about 45 minutes of attempted life support. He had 0.03 g/dL blood alcohol concentration and methylone, in addition to several therapeutics administered in the ER (but might possibly have obscured recreational use of benzodiazepines and synthetic opiates). A positive immunoassay for cannabinoids was not confirmed on followup analysis.
I think you can see that being wrapped in a chair with plastic wrap for 3-4 hours in a van might have possible had effects. I'm most concerned about the physical exertion that might have been going on, much like in Case 1 in which the guy was struggling against police. The body heat has to come from somewhere and muscular exertion (due to intentional activity) could be that somewhere. Note that in Malignant Hyperthermia, seizure-like muscular contraction can provide that same input to the system. This would be relevant to all three cases.
As I mentioned above, this is the beginning of the story. By no means can three Cases nail down a connection with high confidence. But this is all strikingly familiar and dovetails with the aforementioned drug-discrimination finding and a recent report of neuropharmacological similarity of methylone and MDMA. So I'm betting we'll see more of these Case Reports of medical emergency and death that involve methylone.
And the profiles are going to look just like the ones involving MDMA.
*well, at least it was five, not ten.
Julia M. Pearson, Tiffanie L. Hargraves, Laura S. Hair, Charles J. Massucci, C. Clinton Frazee III, Uttam Garg, & B. Robert Pietak (2012). Case Report: Three Fatal Intoxications Due to Methylone Journal of Analytical Toxicology